Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Acute pain in legs, abdomen, swelling in legs & hands. Had taken Ipill after sex. Advise?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
My gf and me fooled around a bit last Saturday. We didnt have sex but only masturbation. She was worried that some sperm may have entered her but i know i didnt ejacuate during that time. But to be on a safer side we planned to take a ipill within 24 hrs. Now for 6 days after taking ipill, she has acute pain in her legs and abdominal and now swelling in legs and hands at time. I am scare for her. Please advice.

Warm Regards,
Posted Thu, 24 May 2012 in Pregnancy
Answered by Dr. Kulsoom Qureshi 1 hour later
Thanks for trusting us for your health related queries.
I have two things in my mind after reading your question.
Does she smoke?
Does she has any family history of Thrombophilia? In which there is increased tendency for clot formation in vessels, may be indicated by strong family history of Strokes, Paralysis, Heart attacks, Pulmonary embolism, XXXXXXX vein thrombosis & certain pregnancy complications.
Does she has any allergies?
Although ipill is a very commonly used & recommended method of emergency contraception used worldwide & most women don't have any serious side effect.
But, It may has a serious side effect of blood clot formation, which is commonly found in women who smoke, or those who are prone to clot formation genetically ( see above ).
Women who smoke cigarettes should always first consult with a gynecologist before trying any hormonal contraception, because in these ladies pill can result in serious health hazards, including XXXXXXX vein thrombosis (DVT), heart attacks or strokes.
I can't say what exactly has happened to her but I strongly recommend you to take her to a hospital for emergency care. It may be a clot in her leg or pelvic veins or may be an allergic reaction. It may well represent a totally unrelated pathology.
In any case she needs an urgent review by a physician. Doctor may suggest her an ultrasound ( preferably Doppler ) of pelvic & leg veins to rule out or confirm this complication.
I hope I have provided you with the desired response. You may write back if you want to discuss this further.
I will be happy to respond.
Take care.
Above answer was peer-reviewed by
Follow-up: Acute pain in legs, abdomen, swelling in legs & hands. Had taken Ipill after sex. Advise? 3 hours later
Dear Doctor,

Thank you. Would like to mention that in her case, she does not smoke but I am unsure about her family's medical history.

She swelling is more like increased body fluid in certain areas and she says she can feel the blood in her veins due to swelling.

I was reading, and few other people have also experienced such things after taking ipill. But, as you directed we would also go to a gynecologist.

Kindly advice.

Warm Regards.
Answered by Dr. Kulsoom Qureshi 2 hours later
You are welcome.
This is good to know that she doesn't smoke.
The increased fluid or fluid retention that occurs after taking hormonal pills is usually a generalized thing ( & not localized to legs or lower abdomen ) logically one cannot expect this to occur 6-7 days after pill usage.
So, in my opinion it is better to make sure that there is nothing serious going on in her legs rather than taking just fluid retention as a likely cause. Her feeling of blood flowing in her leg may indicate an increase in local temperature which may well be a sign of DVT.
My advise is you should take her to the hospital, as I have already stressed.
Hope I was able to make myself clear this time.
If you want further clarification you may write back. I will be there to reply.
Otherwise you may close this query by accepting my answer.
Hope she get's well soon.
Best Regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor